Georgia, 2007

Lightning Strike in Georgia, June 30, 2007

June 30, 2007 · NWS TAE · 1 event in 1 county or zone

Three field workers taking shelter under a pecan tree were struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Three field workers taking shelter under a pecan tree were struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 30, 2:48 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 30, 2:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT SAT JUN 30 2007

.SYNOPSIS...
THE 17 UTC REGIONAL SURFACE ANALYSIS SHOWS A WAVY FRONTAL SYSTEM
FROM OK...THROUGH TN...TO THE NC COAST. A WEAK LOW PRESSURE TROUGH
CONTINUES ACROSS SOUTHWEST GA AND THE FL BIG BEND...SEPARATING
LIGHT NW WINDS TO THE WEST FROM LIGHT S WINDS TO THE EAST. VAPOR
IMAGERY AND UPPER AIR OBSERVATIONS SHOW A RIDGE IN THE MAIN
WESTERLIES OVER THE NORTHERN PLAINS...AND TROUGHS ON EITHER SIDE
OF THIS RIDGE. SOUTH OF THE MAIN BRANCH OF WESTERLIES...THERE IS
WEAK TROUGHING OVER THE SOUTHERN PLAINS AND WESTERN GULF...AND RIDGING
OVER THE SOUTHEAST. SCATTERED THUNDERSTORMS HAVE ERUPTED OVER OUR
AREA...WITH SEVERAL HAIL REPORTS RANGING FROM PEA TO QUARTER SIZE
RECEIVED FROM RESIDENTS AND SPOTTERS IN THE TALLAHASSEE AREA. THE
MODIFIED 12 UTC KTAE SOUNDING (SURFACE T/TD OF 95/68) HAS A MLCAPE
OF 2600 J/KG...WITH A GOOD PORTION OF THIS CAPE IN THE HAIL GROWTH
ZONE ALOFT. THERE IS ALSO A GOOD WET MICROBURST POTENTIAL GIVEN
THE STEEP VERTICAL THETA-E GRADIENT. FOR THIS REASON THE SPC
ISSUED A SEVERE THUNDERSTORM WATCH UNTIL EARLY THIS EVENING OVER
MUCH OF OUR AREA. THE WEAK VERTICAL WIND SHEAR WILL PREVENT STORM
ORGANIZATION...SO ANY SEVERE STORMS WILL TEND TO BE SHORT-LIVED
AND MOST LIKELY ON THE LOWER END OF THE SEVERE SPECTRUM (58 MPH
WIND GUSTS AND PENNY TO QUARTER SIZE HAIL).

&&

.SHORT TERM...
(TODAY THROUGH TUESDAY) WE EXPECT THE THUNDERSTORMS TO RAPIDLY
DIMINISH BY SUNSET AS THERE IS NO LARGE SCALE Q-G FORCING AND THE
ATMOSPHERE WILL QUICKLY LOSE MUCH OF ITS CAPE. IN FACT...VERY LITTLE
LARGE SCALE FORCING IS EXPECTED THROUGH TUESDAY...DESPITE THE
APPROACHING AFOREMENTIONED COLD FRONT. HOWEVER...RAIN CHANCES WILL BE
MUCH BETTER THAN THEY HAVE BEEN IN SOME TIME DUE TO IMPROVING DEEP
LAYER MOISTURE. WE EXPECT SUNDAY TO BE SIMILAR TO TODAY WITH A 30
TO 40 PERCENT CHANCE POP...AS THE LIGHT NW FLOW FROM 1000-700MB PINS
THE SEA BREEZE FRONT NEAR THE COAST AND ADDITIONAL STORMS DEVELOP
OVER GA AND AL. RAIN CHANCES WILL INCREASE INTO THE 50-60 PERCENT
RANGE MONDAY AND TUESDAY AS ABUNDANT DEEP LAYER MOISTURE WILL BE
IN PLACE AHEAD OF THE WEAK FRONTAL SYSTEM THAT IS PRESENTLY WELL
TO OUR NORTH.

.LONG TERM...
(WEDNESDAY THROUGH SATURDAY) LINGERING MOISTURE FROM THE FRONTAL
BOUNDARY REMAINS IN THE AREA THROUGH THURSDAY KEEPING POPS IN THE
FORECAST. THE NEXT IN A SERIES OF SHORTWAVES RIDING AROUND THE
BASE OF THE MEAN EAST COAST TROF DROPS INTO THE OHIO VALLEY. WHILE
LATER RUNS IN THE GFS INDICATE THIS FEATURE MIGHT SCOUR OUT MUCH
OF THE MOISTURE ACROSS THE GULF COAST...I FIND IT HARD TO BELIEVE
ANOTHER BOUNDARY WILL BE ABLE TO MAKE IT THAT FAR SOUTH. WOULD
PREFER TO SEE FURTHER RUNS OF THE GFS THAT DEPICT A CLEARING TREND
BY THE UPCOMING WEEKEND BEFORE GOING WITH IT. WILL KEEP MID RANGE
CHANCE POPS IN THE FORECAST THROUGH THURSDAY BEFORE CUTTING BACK
SLIGHTLY ON FRIDAY. TEMPS SHOULD REMAIN JUST AT OR SLIGHTLY BELOW
CLIMO THROUGH THE PERIOD.

&&

.AVIATION...
HAVE ADJUSTED THE TEMPO GROUPS FOR AFTERNOON/EVENING CONVECTION
AT ALL TAF SITES. SOME STORMS MAY BECOME STRONG TO SEVERE OVER SE
AL AND SW/SC GA. HOWEVER...THE LIKELIHOOD OF A SEVERE STORM AT THE
TAF SITES IS LOW BUT DID GO WITH MORE PESSIMISTIC TEMPO GROUPS FOR
DHN...ABY AND VLD SHOWING GUSTS TO 35 KTS AND IFR VSBYS.
OTHERWISE...PREVAILING VFR THROUGH THE FORECAST PERIOD.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN VERY LOW DUE TO THE WEAK PRESSURE
GRADIENT.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH AT LEAST THE FIRST
PART OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  97  75  90  73 /  20  40  30  60  40
PANAMA CITY  77  93  75  90  76 /  20  40  30  60  40
DOTHAN       73  95  74  90  73 /  20  40  30  60  40
ALBANY       74  99  76  93  73 /  20  30  30  60  50
VALDOSTA     72  97  72  92  73 /  20  30  30  60  50
CROSS CITY   73  95  74  92  74 /  20  40  30  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.
&&

LONG TERM...GODSEY
AVIATION...BARRY/WOODRUM
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 30, 12:13 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 PM EDT SAT JUN 30 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
113 PM EDT SAT JUN 30 2007 /1213 PM CDT SAT JUN 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
A GREATER NUMBER OF STORMS THAN NORMAL WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 40 MPH. A FEW STORMS COULD EVEN BRIEFLY
REACH SEVERE LEVELS...CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH
AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK COLD FRONT WILL DROP INTO THE SOUTHEAST ON SUNDAY AND STALL
ACROSS THE REGION ON MONDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE STALLED FRONTAL BOUNDARY. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME LOCALLY
HEAVY RAINFALL...ESPECIALLY ON MONDAY AFTERNOON. THE FRONT WILL
DISSIPATE ON TUESDAY...BUT LINGERING MOISTURE WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO REMAIN IN THE FORECAST
THROUGH THE REST OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 30, 2:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NE TALLAHASSEE        30.47N 84.25W
06/30/2007  E1.00 INCH       LEON               FL   BROADCAST MEDIA

            REPORTED BY WTXL-TV METEOROLOGIST.

0250 PM     HAIL             1 E TALLAHASSEE         30.44N 84.26W
06/30/2007  E0.75 INCH       LEON               FL   TRAINED SPOTTER

            REPORTED AT GOVERNOR SQUARE MALL.

0250 PM     HAIL             2 NE TALLAHASSEE        30.46N 84.26W
06/30/2007  E0.88 INCH       LEON               FL   PUBLIC

&&

JAMSKI
Special weather statement, Jun 30, 2:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT SAT JUN 30 2007

GAZ158-159-301945-
BROOKS-THOMAS-
311 PM EDT SAT JUN 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN BROOKS AND
EASTERN THOMAS COUNTIES...

* UNTIL 345 PM EDT

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAVO...OR 12 MILES NORTHEAST OF
THOMASVILLE...MOVING EAST-SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 30, 2:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT SAT JUN 30 2007

FLZ012-014-301945-
BAY-GULF-
218 PM CDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAY AND WESTERN GULF
COUNTIES...

* UNTIL 245 PM CDT

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LYNN HAVEN TO 14 MILES EAST OF CALLAWAY. THESE STORMS WERE MOVING
SOUTHWEST AT 5 TO 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 30, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SAT JUN 30 2007

FLZ017-027-302030-
LEON-WAKULLA-
326 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN LEON AND WAKULLA
COUNTIES...

* UNTIL 430 PM EDT

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF TALLAHASSEE TO 12 MILES WEST OF TALLAHASSEE. THESE STORMS WERE
MOVING SOUTH AT 5 TO 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 30, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT SAT JUN 30 2007

FLZ015-302015-
FRANKLIN-
348 PM EDT SAT JUN 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN FRANKLIN
COUNTY...

* UNTIL 415 PM EDT

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF APALACHICOLA...MOVING
SOUTHWEST AT 5 TO 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 30, 2:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EDT SAT JUN 30 2007

GAZ157-302030-
GRADY-
359 PM EDT SAT JUN 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY COUNTY...

* UNTIL 430 PM EDT

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF CAIRO...MOVING SOUTHWEST AT 10
TO 15 MPH.

THIS STORM WILL BE NEAR...
  CAIRO BY 405 PM EDT.
  WHIGHAM BY 415 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tift

When
June 30, 3:00 PM EST
Where
Tift County, Ty Ty
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.470, -83.650

Three men taking shelter under a pecan tree off Ty Ty-Sparkss Road were struck by lightning. Two of the men were injured and one was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Tift2007-06-3023MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42858.